×

The stability of hedonic coalition structures. (English) Zbl 1013.91011

Summary: We consider the partitioning of a society into coalitions in purely hedonic settings, i.e., where each player’s payoff is completely determined by the identity of other members of her coalition. We first discuss how hedonic and nonhedonic settings differ and some sufficient conditions for the existence of core stable coalition partitions in hedonic settings. We then focus on a weaker stability condition: individual stability, where no player can benefit from moving to another coalition while not hurting the members of that new coalition. We show that if coalitions can be ordered according to some characteristic over which players have single-peaked preferences, or where players have symmetric and additively separable preferences, then there exists an individually stable coalition partition. Examples show that without these conditions, individually stable coalition partitions may not exist. We also discuss some other stability concepts, and the incompatibility of stability with other normative properties.

MSC:

91A12 Cooperative games
PDFBibTeX XMLCite
Full Text: DOI Link

References:

[1] Alcaldé, J.; Revilla, P., Strategy-Proofness and the Coalition Formation Problem (1999), University of Alicante
[2] Alcaldé, J. and, Romero-Medina, A. 2000, Coalition Formation and Stability, WP 00-31, Universidad Carlos III de Madrid.; Alcaldé, J. and, Romero-Medina, A. 2000, Coalition Formation and Stability, WP 00-31, Universidad Carlos III de Madrid.
[3] Banerjee, S.; Konishi, H.; Sönmez, T., Core in a Simple Coalition Formation Game, Social Choice Welfare, 18, 135-153 (2001) · Zbl 1069.91504
[4] Burani, N.; Zwicker, W., Coalition Formation Games with Separable Preferences (2000), Universitat Autonoma de Barcelona · Zbl 1048.91009
[5] Demange, G., Intermediate Preferences and Stable Coalition Structures, J. Math. Econ., 23, 45-58 (1994) · Zbl 0791.90078
[6] Drèze, J.; Greenberg, J., Hedonic Coalitions: Optimality and Stability, Econometrica, 48, 987-1003 (1980) · Zbl 0442.90113
[7] Gale, D.; Shapley, L., College Admissions and the Stability of Marriage, Amer. Math. Monthly, 69, 9-15 (1962) · Zbl 0109.24403
[8] Greenberg, J., Pure and Local Public Goods: A Game-Theoretic Approach, (Sandmo, A., Essays in Public Economics (1978), Heath: Heath Lexington)
[9] Greenberg, J., Coalition Structures, (Aumann, R.; Hart, S., Handbook of Game Theory with Economic Applications (1994), Elsevier: Elsevier Netherlands), 1305-1337 · Zbl 0925.90081
[10] Greenberg, J.; Weber, S., Strong Tiebout Equilibrium under Restricted Preference Domain, J. Econ. Theory, 38, 101-117 (1986) · Zbl 0592.90017
[11] Greenberg, J.; Weber, S., Stable Coalition Structures with Unidimensional Set of Alternatives, J. Econ. Theory, 60, 62-82 (1993) · Zbl 0797.90126
[12] Guesnerie, R.; Oddou, C., Second Best Taxation as a Game, J. Econ. Theory, 25, 67-91 (1981) · Zbl 0484.90027
[13] Haeringer, G., Stable Coalition Structures with Fixed Decision Scheme (2000), Universitat Autonoma de Barcelona · Zbl 0994.91002
[14] Jehiel, P.; Scotchmer, S., Constitutional Rules of Exclusion in Jurisdiction Formation, Rev. Econ. Stud., 68, 393-411 (2001) · Zbl 0980.91070
[15] Kaneko, M.; Wooders, M. H., Cores of Partitioning Games, Math. Soc. Sci., 3, 313-328 (1982) · Zbl 0493.90089
[16] Milchtaich, I, and, Winter, E. 1997, Stability and Segregation in Group Formation, working paper.; Milchtaich, I, and, Winter, E. 1997, Stability and Segregation in Group Formation, working paper. · Zbl 1013.91010
[17] Papai, S., Unique Stability in Simple Coalition Formation Games (2000), Lisboa · Zbl 1093.91003
[18] Roth, A.; Sotomayor, M., Two Sided Matching (1990), Econometric Society Monographs: Econometric Society Monographs Cambridge · Zbl 0726.90003
[19] Shapley, L. S.; Shubik, M., The Assignment Game. I. The Core, Internat. J. Game Theory, 1, 111-130 (1972) · Zbl 0236.90078
[20] Scarf, H., The Core of an N-Person Game, Econometrica, 35, 50-69 (1967) · Zbl 0183.24003
[21] Thomson, W. (in press), Population Monotonic Solutions to the Problem of Fair Division when Preferences are Single-Peaked, Econ. Theory.; Thomson, W. (in press), Population Monotonic Solutions to the Problem of Fair Division when Preferences are Single-Peaked, Econ. Theory. · Zbl 0821.90039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.